Louisiana, 2011

Flash Flooding in Louisiana, September 3 to 4, 2011

September 3 to 4, 2011 · NWS LIX · 2 events in 2 counties and zones

Very heavy rainfall associated with Tropical Storm Lee caused flash flooding in several locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Very heavy rainfall associated with Tropical Storm Lee caused flash flooding in several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 3, 2:49 AM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Sep 3, 2:49 AM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
349 AM CDT SAT SEP 3 2011

.SHORT TERM...
WILL KEEP IT SHORT THIS MORNING. A LARGE SHIELD OF RAIN AND SOME
TS ACTIVITY MIXED IN. RADAR RAINFALL ESTIMATES ARE RUNNING AROUND
2 INCHES AS AN AVERAGE OVER THE LAST 24 HOURS. GREATER AMOUNTS OF
4 TO 6 INCHES ARE SHOWING UP IN ST.
TAMMANY...TERREBONNE...LAFOURCHE...JEFFERSON...AND PLAQUEMINES.
ISOLATED AREAS OF 6 TO 8 INCHES ARE FOUND IN TERREBONNE PARISH.
EXPECTE THESE TALLIES TO BE A LOT HIGHER AFTER TODAY AND TONIGHT.
FLOODING IS ALMOST A CERTAINTY WHEN SOME OF THE HEAVIER CELLS
TRAIN OVER AN AREA. THE OTHER PROBLEM WILL CONTINUE TO BE
TORNADOES AND WATERSPOUTS. THE ENVIRONMENT IS PRIME FOR THESE
FEATURES AND THIS WILL NEED TO BE WATCHED CLOSELY TODAY THROUGH
SUNDAY. AS THE SYSTEM PULLS AWAY MONDAY...WE SHOULD SEE CONDITIONS
GRADUALLY IMPROVE THROUGH THE DAY AND ESPECIALLY MONDAY NIGHT. DRY
AIR QUICKLY MOVES IN TUESDAY AND BRINGS US SOME VERY COMFORTABLE
CONDITIONS FOR A FEW DAYS BY MID-WEEK. DRY CONDITIONS SHOULD LAST
INTO NEXT WEEKEND.

&&

.AVIATION...
ALL TERMINALS WILL BE IN IFR MOST IF NOT ALL DAY. THIS WILL LAST
THROUGH TONIGHT AS WELL. SUNDAY IS NOT LOOKING ANY BETTER. RAIN
AND POSSIBLE TS AT ALL TERMINALS WITH STRONG WIND SPEEDS ON ALL RUNWAYS.

&&

.MARINE...
WINDS HAVE BEEN INCREASING THROUGH THE NIGHT. SW PASS JUST
REPORTED A SUSTAINED WIND OF 44 KT AND GUSTS TO 52 KT. SEAS ARE
RUNNING FROM 10 TO 13 FEET WITH A PERIOD OF 7 TO 9 SECONDS.
NEEDLESS TO SAY THIS IS EXTREMELY ROUGH AND DANGEROUS. CONDITIONS
ARE NOT EXPECTED TO IMPROVE UNTIL MONDAY NIGHT INTO TUESDAY. WINDS
WILL COME AROUND TO A NORTHERLY DIRECTION MONDAY WEST OF THE RIVER
AND GRADUALLY SPILL EAST OF THE RIVER LATE IN THE DAY.

.PRELIMINARY
POINT TEMPS/POPS...
MCB 80 74 83 74 / 100 100 100 100
BTR 80 74 83 74 / 100 100 100 100
ASD 80 75 83 75 / 100 100 100 100
MSY 81 78 84 77 / 100 100 100 100
GPT 80 75 83 76 / 100 100 100 100
PQL 81 74 84 76 / 100 100 100 100

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...NORTHERN
     TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
     TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
     JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
     TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
     FELICIANA.

     TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...NORTHERN
     TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
     TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
     JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
     TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
     FELICIANA.

GM...TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
     FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

MS...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

     TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
     FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

&&
Hazardous weather outlook, Sep 3, 3:33 AM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
433 AM CDT SAT SEP 3 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-040945-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
433 AM CDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A TROPICAL STORM WARNING IS IN EFFECT FOR ALL OF SOUTHEAST
LOUISIANA AND COASTAL AND SOUTHWEST MISSISSIPPI. FOR MORE DETAILED
HAZARD INFORMATION...REFER TO THE LATEST LOCAL HURRICANE
STATEMENTS.

WATERSPOUT AND TORNADO ACTIVITY WILL CONTINUE AS THE CENTER OF
THE TROPICAL STORM LEE MOVES CLOSER TO SHORE.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH MONDAY EVENING IN
ANTICIPATION OF FREQUENT HEAVY RAINS FROM TROPICAL SHOWERS AND
THUNDERSTORMS. THE WATCH AREA INCLUDES ALL OF SOUTHEAST LOUISIANA AS
WELL AS COASTAL AND SOUTHWEST MISSISSIPPI. WIDESPREAD RAINFALL
AMOUNTS OF 10 TO 15 INCHES WITH ISOLATED 20 INCH AMOUNTS WILL BE
POSSIBLE THROUGH MONDAY.

MINOR STORM SURGE FLOODING WILL OCCUR IN AREAS OUTSIDE OF THE
HURRICANE PROTECTION LEVEES...IN AREAS AROUND LAKES PONTCHARTRAIN
AND MAUREPAS...AND ALONG THE IMMEDIATE MISSISSIPPI COAST AND BAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A TROPICAL STORM WARNING WILL REMAIN IN EFFECT FOR ALL OF SOUTHEAST
LOUISIANA AND COASTAL AND SOUTHWEST MISSISSIPPI THROUGH MONDAY
EVENING. FOR MORE DETAILED HAZARD INFORMATION...REFER TO THE LATEST
LOCAL HURRICANE STATEMENTS.

A FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH MONDAY EVENING IN
ANTICIPATION OF FREQUENT HEAVY RAINS FROM TROPICAL SHOWERS AND
THUNDERSTORMS. THE WATCH AREA INCLUDES ALL OF SOUTHEAST LOUISIANA AS
WELL AS COASTAL AND SOUTHWEST MISSISSIPPI. WIDESPREAD RAINFALL
AMOUNTS OF 10 TO 15 INCHES WITH ISOLATED 20 INCH AMOUNTS WILL BE
POSSIBLE THROUGH MONDAY.

WATERSPOUT AND TORNADO ACTIVITY WILL CONTINUE AS THE CENTER OF THE
TROPICAL STORM LEE MOVES CLOSER TO SHORE. THIS THREAT WILL
CONTINUE THROUGH MONDAY.

MINOR STORM SURGE FLOODING WILL CONTINUE IN AREAS OUTSIDE OF THE
HURRICANE PROTECTION LEVEES...IN AREAS AROUND LAKES PONTCHARTRAIN
AND MAUREPAS...AND ALONG THE IMMEDIATE MISSISSIPPI COAST AND BAYS
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS MAY BE NEEDED THROUGH MONDAY...PRIMARILY
FOR COASTAL FLOODING AND FLASH FLOODING CONCERNS. EMERGENCY
MANAGEMENT OFFICIALS SHOULD CLOSELY MONITOR THE WEATHER SITUATION
AND BE PREPARED TO ACTIVATE FOR TROPICAL WEATHER OPERATIONS.

In the hours before

Local storm report, Sep 3, 2:49 AM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
349 AM CDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     KILLIAN                 30.35N 90.58W
09/03/2011                   LIVINGSTON         LA   UTILITY COMPANY

            ENTERGY REPORTED A POWER LINE DOWN BELOW WARSAW LANDING
            WITH 111 CUSTOMERS WITHOUT POWER.

0207 AM     TSTM WND DMG     5 SE LAKEFRONT AIRPORT  29.99N 89.97W
09/03/2011                   ST. BERNARD        LA   UTILITY COMPANY

            ENTERGY ELECTRIC REPORTING 708 CUSTOMERS WITHOUT POWER
            BETWEEN CROWDER AND READ BLVD FROM CHEF MENTEUR ROAD
            NORTH TO DWYER ROAD.

0211 AM     TSTM WND DMG     3 SE CONVENT            29.99N 90.79W
09/03/2011                   ST. JAMES          LA   UTILITY COMPANY

            ENTERGY REPORTS 625 CUSTOMERS WITHOUT POWER NEAR OAK
            ALLEY.

0211 AM     TSTM WND DMG     GRAY                    29.68N 90.78W
09/03/2011                   TERREBONNE         LA   UTILITY COMPANY

            ENTERGY REPORTING 357 CUSTOMERS WITHOUT POWER.

0230 AM     TSTM WND DMG     10 E PONCHATOULA        30.44N 90.28W
09/03/2011                   TANGIPAHOA         LA   UTILITY COMPANY

            ENTERGY ELECTRIC REPORTING 597 RESIDENTS WITHOUT POWER
            MOSTLY IN THE BEDICO AND LEE LANDING AREAS.

0242 AM     TSTM WND DMG     METAIRIE                30.00N 90.18W
09/03/2011                   JEFFERSON          LA   UTILITY COMPANY

            ENTERGY ELECTRIC REPORTING 1498 CUSTOMERS WITHOUT POWER
            BETWEEN CAUSEWAY BLVD AND 17TH ST CANAL IN THE VICINITY
            OF VETERANS AND I-10.

0248 AM     TSTM WND DMG     PAINCOURTVILLE          29.99N 91.05W
09/03/2011                   ASSUMPTION         LA   UTILITY COMPANY

            ENTERGY REPORTING 576 CUSTOMERS WITHOUT POWER ALONG
            HIGHWAY 1.

0326 AM     TSTM WND DMG     MANDEVILLE              30.37N 90.08W
09/03/2011                   ST. TAMMANY        LA   UTILITY COMPANY

            WASHINGTON-ST TAMMANY ELECTRIC COOP REPORTING 1319 HOMES
            WITHOUT POWER THROUGH THEIR SERVICE AREA IN WASHINGTON
            AND ST TAMMANY PARISHES. MOST OUTAGES ARE IN THE
            MANDEVILLE AREA WITH 947 REPORTED OUTAGES. SLIDELL HAS
            315 OUTAGES.

0331 AM     TSTM WND DMG     SLIDELL                 30.28N 89.78W
09/03/2011                   ST. TAMMANY        LA   UTILITY COMPANY

            CLECO ELECTRIC REPORTS 723 CUSTOMERS WITHOUT POWER
            THROUGHOUT THEIR SERVICE AREA. MOST OUTAGES ARE IN ST
            TAMMANY NEAR SLIDELL WITH 663 RESIDENTS REPORTED WITHOUT
            POWER.

0348 AM     TSTM WND DMG     BATON ROUGE             30.45N 91.13W
09/03/2011                   EAST BATON ROUGE   LA   UTILITY COMPANY

            ENTERGY IS REPORTING SCATTERED MINOR OUTAGES THROUGHOUT
            THE GREATER BATON ROUGE AREA.

&&

24/RR
Local storm report, Sep 3, 5:28 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
628 AM CDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 AM     TROPICAL STORM   LAKEFRONT AIRPORT       30.04N 90.03W
09/03/2011                   ORLEANS            LA   ASOS

            MEASURED WINDS 100 DEGREES 34 KT GUST 48 KT...39 MPH GUST
            56 MPH.

&&

24/RR
Local storm report, Sep 3, 5:53 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
653 AM CDT SAT SEP 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 AM     FLOOD            HARAHAN                 29.94N 90.20W
09/03/2011                   JEFFERSON          LA   PUBLIC

            1.50-1.74 INCHES OF RAIN IN LESS THAN 1 HOUR AT THE END
            OF DICKORY AVE NEAR THE RIVER.

0648 AM     FLASH FLOOD      NEW ORLEANS             29.97N 90.08W
09/03/2011                   ORLEANS            LA   EMERGENCY MNGR

            STREET FLOODING NEAR TOURO INFIRMARY.

0649 AM     COASTAL FLOOD    14 E NEW ORLEANS        29.97N 89.85W
09/03/2011                   ST. BERNARD        LA   EMERGENCY MNGR

            1 FOOT OF WATER IN STREETS OF VENETIAN ISLES SUBDIVISION
            NEAR CHEF PASS. HIGHWAY 90 WAS REPORTED PASSIBLE BUT
            WATER RISING NEAR CHEF PASS BRIDGE.

&&

24/RR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Livingston

When
September 3, 6:45 AM CST to 12:30 PM CST
Where
Livingston County, 2.6 mi NNE of Denham Spgs to 0.66 mi NNW of Albany
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
30.513, -90.928

Flash Flooding was reported in Walker and other areas of Livingston Parish due to heavy rain associated with Tropical Storm Lee. Roadway flooding occurred as well as minor flooding to houses. High tide levels restricted runoff resulting in additional flood issues.

Flash Flood, Terrebonne

When
September 4, 7:45 AM CST to 11:00 AM CST
Where
Terrebonne County, 0.34 mi ENE of Hollywood to 0.3 mi N of Houma
Cause
Heavy Rain / Tropical System
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
29.602, -90.765

Heavy rainfall from Tropical Storm Lee resulted in flooding causing minor flooding to five houses.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348831, 348832.